Tennessee, 2019

Damaging Winds in Tennessee, May 18, 2019

May 18, 2019 · NWS MEG · 5 events in 1 county or zone

A passing cold front brought thunderstorms in which a few reached severe limits across portions of southwest Tennessee during the evening hours of May 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A passing cold front brought thunderstorms in which a few reached severe limits across portions of southwest Tennessee during the evening hours of May 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 18, 2:49 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, May 18, 2:49 PM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
349 PM CDT Sat May 18 2019

.DISCUSSION...Surface analysis this afternoon places a surface low
over Northwest Iowa, a warm front over the Upper Midwest into the
Ohio Valley, and a trailing cold front over Kansas and West Texas.
Regional WSR-88D radar trends indicate a line of showers and
thunderstorms over Western Arkansas late this afternoon with
isolated to scattered showers and thunderstorms over Southern
Arkansas. As of 3 PM CDT, temperatures across the Mid-South are in
the middle to upper 80s at most locations.

Short term models including Convective Allowing Model (CAM)
solutions indicate the aforementioned showers and thunderstorms
will begin to approach areas along and west of the Mississippi
River this evening. Model trends tend to suggest this activity
will weaken late this evening as it reaches West Tennessee and
North Mississippi with another round anticipated overnight towards
sunrise Sunday. A few strong to severe thunderstorms are possible
with damaging winds and perhaps large hail as the threats this
evening.

There is a potential for additional showers and thunderstorms to
develop along a cold front towards Sunday afternoon/evening. Any
activity during this period is anticipated to be somewhat
disorganized with the overall shear being weak.

Long term model trends indicate another shortwave trough embedded
within southwest flow aloft will move across portions of the Lower
Mississippi Valley Tuesday into Tuesday night. This will result in
a warm front retreating north across the area during the day on
Tuesday and a trailing cold front approach then retreat from the
Mid-South Tuesday night.

Shower and thunderstorm chances will diminish towards late next
week as an upper level ridge builds in across the region,
resulting in decreased rain chances.

CJC

&&

.AVIATION...
/18z TAFs/

Generally dry weather anticipated at the forecast terminals
through 00z, but the first wave of convection is expected to
arrive this evening, weakening as it moves across the MS River.
Another round of storms is expected late tonight, mainly after
08z, eventually waning by mid-morning. Gusty winds may accompany
thunderstorms, but confidence is low on timing. Ceilings will
remain VFR (outside of convection) most of the night, but should
lower to MVFR for a period Sunday morning between 12-18z. Gusty
south winds will continue through the TAF period veering a bit
more southwesterly Sunday morning.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 18, 2:59 PM CST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
359 PM CDT Sat May 18 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-192300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
359 PM CDT Sat May 18 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe weather across the Delta Region
of the Mid-South with the best chances for severe thunderstorms
occurring this evening. The main threats will be damaging winds
with a secondary threat for large hail. Locally heavy rainfall
and localized flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to severe storms are possible east of the Mississippi
River on Sunday.

A few strong to severe storms are possible across Northeast
Arkansas and the Missouri Bootheel Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight across the Delta region
of the Mid-South.

In the hours before

Special weather statement, May 18, 5:55 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
655 PM CDT Sat May 18 2019

ARZ058-MSZ010-190030-
Phillips AR-Coahoma MS-
655 PM CDT Sat May 18 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...

Central Phillips County in eastern Arkansas...
Central Coahoma County in northwestern Mississippi...

At 655 PM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 45 mph was located over Elaine, moving northeast
at 40 mph.

People in central Phillips and central Coahoma Counties should
monitor this storm closely.

LAT...LON 3430 9107 3429 9106 3430 9106 3431 9107
      3431 9105 3432 9106 3433 9105 3434 9100
      3437 9100 3460 9069 3442 9040 3440 9040
      3414 9078 3427 9107
TIME...MOT...LOC 2355Z 226DEG 33KT 3433 9085
Special weather statement, May 18, 5:58 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
658 PM CDT Sat May 18 2019

TNZ088-190030-
Shelby TN-
658 PM CDT Sat May 18 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...

Eastern Shelby County in western Tennessee...

At 657 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Southeast Memphis, or near Germantown, moving
northeast at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Shelby County should monitor this storm closely.

LAT...LON 3532 8992 3524 8964 3520 8964 3505 8987
      3511 8998
TIME...MOT...LOC 2357Z 212DEG 25KT 3512 8990

SGW
Special weather statement, May 18, 6:11 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
711 PM CDT Sat May 18 2019

ARZ026-190045-
Craighead AR-
711 PM CDT Sat May 18 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...

Southeastern Craighead County in eastern Arkansas...

At 711 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Jonesboro, moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Craighead County should monitor this storm
closely.

LAT...LON 3591 9029 3571 9029 3570 9051 3571 9072
      3588 9075
TIME...MOT...LOC 0011Z 257DEG 33KT 3579 9062

SGW
Special weather statement, May 18, 6:21 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
721 PM CDT Sat May 18 2019

ARZ009-018-MOZ113-115-190045-
Greene AR-Clay AR-Pemiscot MO-Dunklin MO-
721 PM CDT Sat May 18 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...

Northeastern Greene County in eastern Arkansas...
Clay County in eastern Arkansas...
Northwestern Pemiscot County in southeastern Missouri...
Eastern Dunklin County in southeastern Missouri...

At 721 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Lafe, or near Marmaduke, moving northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Greene...Clay...northwestern Pemiscot and
eastern Dunklin Counties should monitor this storm closely.

LAT...LON 3663 8996 3645 8996 3639 8997 3639 8986
      3624 8980 3606 9048 3649 9066 3650 9062
      3650 9022 3652 9022 3654 9021 3655 9019
      3659 9019 3661 9016 3661 9017 3662 9015
      3663 9015
TIME...MOT...LOC 0021Z 236DEG 49KT 3624 9044

SGW
Special weather statement, May 18, 6:32 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
732 PM CDT Sat May 18 2019

ARZ018-026-028-MOZ113-190100-
Greene-Craighead-Mississippi-Dunklin-
732 PM CDT Sat May 18 2019

...BLOWING DUST WILL TEMPORARILY AFFECT SOUTHEASTERN
GREENE...EASTERN CRAIGHEAD...NORTHWESTERN MISSISSIPPI AND SOUTHERN
DUNKLIN COUNTIES...

Blowing dust will reduce visibilities to one and one half miles
temporarily over the next 30 minutes. Motorists should use caution
if experiencing reduced visibilities.

SGW
Local storm report, May 18, 6:59 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
759 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND DMG     HUGHES                  34.95N  90.47W
05/18/2019                   ST. FRANCIS        AR   AMATEUR RADIO

            POWER POLES DOWN ALONG HIGHWAY 149.

&&

WOODALL

The radar

The Memphis radar (KNQA), 30 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
May 18, 7:18 PM CST to 7:25 PM CST
Where
Shelby County, 2.12 mi N of Mallory to 2.25 mi WNW of Memphis
Measured
51 kt (59 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.130, -90.073

Peak wind gust of 59 mph at Tom Lee Park in Memphis measured 35ft above ground. Damage to tents and infrastructure at the park.

Thunderstorm Wind, Shelby

When
May 18, 7:30 PM CST to 7:35 PM CST
Where
Shelby County, 0.42 mi NNE of Aulon to 1.7 mi WSW of Berclair
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.136, -89.978

Several small trees uprooted.

Thunderstorm Wind, Shelby

When
May 18, 7:30 PM CST to 7:35 PM CST
Where
Shelby County, 1.93 mi ENE of Rugby to 1.67 mi NNW of Raleigh
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
35.210, -89.968

One large tree down on road.

Thunderstorm Wind, Shelby

When
May 18, 7:30 PM CST to 7:40 PM CST
Where
Shelby County, 1.34 mi S of National Cemetery to 1.31 mi N of Berclair
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
35.161, -89.945

One small tree down on street.

Thunderstorm Wind, Shelby

When
May 18, 7:30 PM CST to 7:40 PM CST
Where
Shelby County, 0.95 mi WSW of Raleigh to 1.08 mi NE of Raleigh
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.197, -89.946

Five poles down on Stage Road near Butterfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824453, 824454, 824455, 824457, 824463.